SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 7-8 13; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Catalog Number |
71421524 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Codes |
Failure of Implant (1924); Discomfort (2330)
| Date of Event |
08/15/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, after a right tka surgery performed approximately 12 years ago, the patient experienced discomfort and clicking.The patient was booked for a debridement of osteophytes and bone fragments of the right knee.With arthrotomy, the surgeon noticed that the insert peg was broken off and requested an insert to replace.There is no history of an injury to the knee post-op tka, but the surgeon said that the patient was not very compliant in taking care of his health.The current health status of the patient is healthy.
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Additional Manufacturer Narrative
Additional information: b5, h4, h10.H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that x-ray images were provided for review and demonstrate foreign objects within the anterior joint space.It was communicated that ¿the patient was not very compliant in taking care of his health, he is not careful about the activities he engages in.¿ based on the information provided, the clinical root cause of the reported discomfort and clicking was likely the result of the broken insert.As it was noted that ¿the patient was not very compliant in taking care of his health¿ we are unable to rule out the activities that the patient engages in as contributing factors to the reported insert breakage.It cannot be concluded that the reported event is related to a malperformance of the implant or implant failure versus the 12 years¿ time implanted.The patient impact beyond the reported revision could not be determined, although a brief post-operative recovery phase would be anticipated.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in warnings and precautions the patient should be warned that the implant can break or become damaged as a result of strenuous activity or trauma, and has a finite expected service life and may need to be replaced in the future.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the material specification, the quality and manufacture of polyethylene shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces, traumatic injury, lifetime of the device and/or patient not compliance.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.D4 (lot number).
Event or Problem Description
It was reported that, after a right tka surgery performed approximately 12 years ago, the patient experienced discomfort and clicking.The patient was booked for a debridement of osteophytes and bone fragments of the right knee.With arthrotomy, the surgeon noticed that the insert peg was broken off and requested an insert to replace.There is no history of an injury to the knee post-op tka, but the surgeon said that the patient was not very compliant in taking care of his health, he is not careful about the activities he engages in.The current health status of the patient is healthy.